Menu Icon Search
Close Search

About the ads

  1. If you prefer the SDN Blue style, go to the bottom left of the page and select "SDN Blue"

Buproprion O/D

Discussion in 'Medical Toxicology (MD, DO, PharmD)' started by jdh71, 08.31.11.

  1. jdh71

    jdh71 si vis pacem, para bellum

    Joined:
    12.14.06
    Messages:
    43,279
    Location:
    contemplating walk-about
    Status:
    Attending Physician
    Physician SDN 7+ Year Member

    SDN Members don't see this ad. (About Ads)
    I'm curious if any of you have seen a bad case of one of these.

    Saw a patient today with this.

    Really wide QRS (130-105), going into an Afib 110's-120's, intermittently switching back into what looked like an accelerated nodal rhythm is the 80's. The Fib seemed to respond to the Mag we were giving as boluses, and we considered a Mag drip . . . though were not sure (cards rec's were no amio, shock if needed, pace if needed)

    Anyone seen one like this?
  2. jdh71

    jdh71 si vis pacem, para bellum

    Joined:
    12.14.06
    Messages:
    43,279
    Location:
    contemplating walk-about
    Status:
    Attending Physician
    Physician SDN 7+ Year Member
    bump this one
  3. Hernandez

    Hernandez Paranoid and Crotchety...

    Joined:
    05.14.04
    Messages:
    16,834
    Location:
    knee deep in dog muck and crusty jugglers......
    Status:
    Attending Physician
    Physician SDN 10+ Year Member
    sorry, I've only seen wellbutrin od mixed in a polypharmacy od's. try toxnet search
  4. jdh71

    jdh71 si vis pacem, para bellum

    Joined:
    12.14.06
    Messages:
    43,279
    Location:
    contemplating walk-about
    Status:
    Attending Physician
    Physician SDN 7+ Year Member
    hern, done that, come on brother
  5. BADMD

    BADMD

    Joined:
    12.28.06
    Messages:
    869
    Location:
    Detroit
    Status:
    Attending Physician
    Physician SDN 7+ Year Member
    I've seen a few serious ones. In addition to reuptake inhibition, bupropion likely also has some degree of sodium channel blockade.

    We start with very aggressive benzodiazepines, with goal of essentially stopping sympathetic outflow and blunting the response on the myocardium (there are BZD receptors on cardiac tissue). In the face of the wide QRS, you can try treating it like a TCA overdose, although there is minimal data. You may also want to try a test dose of esmolol. Part of the mechanism is overstimulation of the beta receptors, leading to receptor fatigue. Partial blockade may return some responsiveness to the endogenous catecholes. This works with theophylline and there are some similarities in the final common pathways. Finally, intravenous fat emulsion is a possibility. There is one case report and it was a mixed ingestion. While I am unconvinced by the report for a number of reasons, there are some theoretic reasons why lipid might be helpful in a severe bupropion OD, although I think it should be looked at as a temporizing measure.
  6. jdh71

    jdh71 si vis pacem, para bellum

    Joined:
    12.14.06
    Messages:
    43,279
    Location:
    contemplating walk-about
    Status:
    Attending Physician
    Physician SDN 7+ Year Member
    This is awesome!

    It's interesting, in light of what you've presented here, we ended up giving benozs for agitation and noticed that the clinical picture improved drastically. Patient eventually required intubation for the amount of benzo we were giving, and we simply waited out the half-life. Extubated today and is doing well. Doesn't remember much.

// Share //

Style: SDN Universal